Format

Send to

Choose Destination
See comment in PubMed Commons below
Vox Sang. 1997;73(1):49-51.

Thrombocytopenia induced by vancomycin-dependent platelet antibody.

Author information

1
Laboratoire d'Hématologie, Hôpital C.-Huriez, CHRU Lille, France.

Abstract

BACKGROUND AND OBJECTIVES:

Many drugs are associated with thrombocytopenic purpura through immune-mediated platelet destruction. The case of a woman who suffered life-threatening thrombocytopenia during vancomycin treatment for Staphylococcus aureus septicemia is reported.

MATERIALS AND METHODS:

Conventional clinical and laboratory methods, including flow cytometry.

RESULTS:

After treatment of septicemia with vancomycin, severe thrombocytopenia and bleeding occurred, without detection of drug-dependent platelet antibodies (DDPA). This was followed by vegetative endocarditis, whereupon antibiotics were withdrawn so as to isolate the organism. The thrombocytopenia was corrected. On day 34, antibiotics including vancomycin were reinstituted, and three days later thrombocytopenia recurred. With a change in antibiotics, the platelet count corrected itself within four days.

CONCLUSIONS:

Vancomycin may induce potentially severe immunological thrombocytopenia.

PMID:
9269071
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center